Alert archive / Maryland / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 166, NWS Baltimore/Washington

July 28, 2013Baltimore County, Carroll County, Harford County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 28, 2013, 10:31 PM EDT for Baltimore County, Carroll County, Harford County, Maryland. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2013, 10:31 PM EDT (02:31 UTC)
Expired
Jul 28, 2013, 11:15 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Baltimore County, MD, Carroll County, MD, Harford County, MD

The radar

The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:51 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 28, 8:51 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
851 PM EDT SUN JUL 28 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH TONIGHT. HIGH PRESSURE BUILDS IN
DURING THE BEGINNING OF THE WEEK. A SERIES OF UPPER DISTURBANCES
WILL MOVE THROUGH THE MID-ATLANTIC REGION WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
AN UPPER LEVEL LOW WILL CONTINUE TO SPIN OVER THE GREAT LAKES AS A
COLD FRONT MOVES EASTWARD ACROSS THE POTOMAC HIGHLANDS AND
SHENANDOAH VALLEY THIS EVENING. DRIER AIR WILL MOVE IN BEHIND THE
FRONT AS SEEN ON WATER VAPOR THIS EVENING.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FROPA AND ARE
EXITING OUR SE ZONES. THESE STORMS ARE CAPABLE OF LIGHTNING AND GUSTS
AROUND 20 KNOTS OVER THE WATERS SO MARINERS SHOULD TAKE CAUTION.
LIGHTNING AND HEAVY RAIN HAVE BEEN OBSERVED IN THIS ACTIVITY.
ANOTHER LINE OF SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THE
COLD FRONT IN THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY THIS
EVENING. ACTIVITY HAS MERGED AND IS NOW OVER THE POTOMAC
HIGHLANDS WHERE HEAVY RAIN AND LIGHTNING IS OCCURRING. FROM
00Z UPPER AIR ANALYSIS...300MB JET IS LOCATED OVER THE NORTHEAST
US AND EXTENDS DOWN TO THE MID ATLANTIC. SHOWERS AND THUNDERSTORMS
WILL MOVE N-NE AS UL DIVERGENCE ASSOCIATED WITH THE JET AND A
HUMID AIRMASS AHEAD OF THE FROPA WILL AID IN THE LONGEVITY OF
THESE STORMS.

COLD FRONT WILL REACH THE BAY BY MORNING WITH NW WINDS 5-10 KNOTS
BEHIND IT. DEWPTS WILL DROP IN THE 50S MAKING FOR DRIER CONDITIONS.
CBE HAS BEEN REPORTED A DEWPT OF 45 FOR THE LAST FEW HRS. LOW
TEMPS WILL DROP QUICKLY BEHIND THE FROPA WITH AREAS WEST OF THE
BLUE RIDGE REACHING THE LOW 50S BY MORNING. AROUND I-95 TEMPS WILL BE IN
THE MID 60S.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY/...
UPPER LOW MOVES EWD ACROSS SRN ONTARIO-QUEBEC ON MON WITH THE
MID-ATLANTIC REGION BEING SITUATED TOWARD THE BASE OF THE SYNOPTIC
TROUGH. AT THE SFC...HIGH PRESSURE PERSISTS OVER THE EASTERN OHIO
VALLEY AND APPALACHIANS. SOME MODELS ARE INDICATING THE COLD FRONT
WILL STALL AND POSSIBLY DRAFT BACK WWD INTO SRN MD AND THE
PIEDMONT...BUT WILL MAINTAIN A DRY FORECAST. IN TERMS OF
TEMPS...VERY PLEASANT FOR LATE JULY...WITH HIGH TEMPS IN THE LOW
80S AND DEW POINTS IN THE 50S.

THE BEST SETUP FOR RADIATIONAL COOLING WILL BE IN THE WRN CWA AS
HIPRES SHIFTS OVERHEAD TOWARD THE CENTRAL APPALACHIANS MON NGT. MIN
TEMPS RANGE FROM THE MID 40S IN THE POTOMAC HIGHLANDS TO MID 60S IN
THE CITIES AND NEAR THE BAY.

BY TUESDAY...UPPER TROUGH WILL HAVE PUSHED WELL EAST INTO THE
CANADIAN MARITIMES...WITH ZONAL FLOW ALOFT. HIGH PRESSURE REMAINS
PARKED TO OUR WEST...WITH NWLY FLOW. 500MB HEIGHTS WILL
BUILD...MODERATING THE AIRMASS A FEW DEGREES. HIGHS IN THE MID TO
UPPER 80S EXPECTED IN THE BALTIMORE/DC METRO AREAS...AND LOW TO
MID 80S ELSEWHERE. DEW POINTS STAY IN THE 50S...SO APPARENT TEMPS
WILL ACTUALLY BE A FEW DEGREES COOLER THAN ACTUAL TEMPS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BASED ON 00Z GFS/ECMWF...A SERIES OF SHORTWAVE TROUGHS IMPACT THE
MID-ATLANTIC REGION LATER THIS WEEK...THE FIRST MOVING THRU FROM
THE TN VLY ON WED AND THE SECOND FROM THE OH VLY ON THU. EACH WILL
BE ACCOMPANIED BY CHANCES FOR SHOWERS AND STORMS...ESPECIALLY
DURING THE PEAK HEATING HRS EACH DAY. PWATS INCREASING TO NEAR
1.75 INCHES WILL SUPPORT POTENTIAL FOR HEAVY DOWNPOURS...THOUGH
PROGRESSIVE NATURE OF THESE DISTURBANCES LIMITS THE THREAT OF
WIDESPREAD HVY RAINFALL.

WEAK SFC TROUGH/FRONTAL BOUNDARY ASSOCIATED WITH THE SECOND
SHORTWAVE TROUGH MAY MOVE THRU THE AREA ON THU-THU NGT. EXTENDED-
RANGE MODELS SHOW THE BERMUDA RIDGE BUILDING WWD INTO THE
SOUTHEAST STATES...WHICH WOULD ACT TO BLOCK DOWNSTREAM PROGRESSION
OF THE FRONT. THERE IS UNCERTAINTY THIS FAR OUT WITH IF THE
BOUNDARY STALLS ACROSS THE REGION...PROLONGING CHANCES FOR SHOWERS
AND STORMS INTO FRI-SAT...OR PUSH FAR ENOUGH S/E OF THE AREA TO
KEEP IT DRY.

TEMPS ARE EXPECTED TO REMAIN NEAR TO SLIGHTLY BELOW NORMAL THRU THE
PERIOD.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED TONIGHT.

COLD FRONT WILL CROSS THE MID ATLANTIC OVERNIGHT AND WINDS WILL
SHIFT OUT OF THE NW 5 TO 10 KNOTS BY MONDAY MORNING.

HIPRES WILL PROVIDE VFR CONDITIONS MON AND TUE. A SERIES OF
SHORTWAVE DISTURBANCES ARE FCST TO MOVE THRU WED AND THU...RESULTING
IN CHANCES FOR SHOWERS AND STORMS.

&&

.MARINE...

A LINE OF SHOWERS AND THUNDERSTORMS WILL EXIT THE LOWER BAY IN THE
NEXT TWO HOURS. THESE STORMS ARE CAPABLE OF GUSTY WINDS UP TO 20
KNOTS AND LIGHTNING. A COLD FRONT WILL MOVE THROUGH THE WATERS BY
MID MORNING MONDAY. A WIND SHIFT TO THE NW WITH GUSTS BELOW SCA
ARE EXPECTED AT THIS TIME.

WEAK PRESSURE SURGE ACCOMPANIES HIPRES THAT BUILDS IN FROM THE WEST
ON MON. WLY WINDS 10-15 KT IN THE MRNG...BECOMING 5-10 KT BY THE
AFTN. LGT WINDS CONTINUE INTO TUE WITH HIPRES IN CONTROL. SHOWERS
AND STORMS POSSIBLE WED AND THU...BUT GRADIENT FLOW REMAINS LGT.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES ARE HALF FOOT TO THREE QUARTERS OF A FOOT ABOVE NORMAL
THIS EVENING. THRESHOLDS ARE NOT EXPECTED TO BE MET FOR THIS EVENING
HIGH TIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...KS
LONG TERM...JRK
AVIATION...JRK/HAS
MARINE...JRK/HAS
TIDES/COASTAL FLOODING...HAS
Hazardous weather outlook, Jul 28, 7:38 PM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT SUN JUL 28 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
738 PM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
738 PM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:45 PM EDTSevere Thunderstorm WarningLWXNelson30 min
Jul 29, 1:23 AM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania52 min
Jul 28, 11:32 PM EDTSevere Thunderstorm WarningLWXHarford28 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.